Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 2 (2006), 044, 18 pages      nlin.SI/0512046      http://dx.doi.org/10.3842/SIGMA.2006.044

Hamiltonian Flows of Curves in G/SO(N) and Vector Soliton Equations of mKdV and Sine-Gordon Type

Stephen C. Anco
Department of Mathematics, Brock University, Canada

Received December 12, 2005, in final form April 12, 2006; Published online April 19, 2006; Replaced by the revised version September 29, 2006

Abstract
The bi-Hamiltonian structure of the two known vector generalizations of the mKdV hierarchy of soliton equations is derived in a geometrical fashion from flows of non-stretching curves in Riemannian symmetric spaces G/SO(N). These spaces are exhausted by the Lie groups G = SO(N+1),SU(N). The derivation of the bi-Hamiltonian structure uses a parallel frame and connection along the curve, tied to a zero curvature Maurer-Cartan form on G, and this yields the mKdV recursion operators in a geometric vectorial form. The kernel of these recursion operators is shown to yield two hyperbolic vector generalizations of the sine-Gordon equation. The corresponding geometric curve flows in the hierarchies are described in an explicit form, given by wave map equations and mKdV analogs of Schrödinger map equations.

Key words: bi-Hamiltonian; soliton equation; recursion operator; symmetric space; curve flow; wave map; Schrödinger map; mKdV map.

pdf (294 kb)   ps (202 kb)  tex (21 kb)

References

  1. Anco S.C., Conservation laws of scaling-invariant field equations, J. Phys. A: Math. Gen., 2003, V.36, 8623-8638, math-ph/0303066.
  2. Anco S.C., Bi-Hamiltonian operators, integrable flows of curves using moving frames, and geometric map equations, J. Phys. A: Math. Gen., 2006, V.39, 2043-2072, nlin.SI/0512051.
  3. Anco S.C., in preparation.
  4. Anco S.C., Wang J.-P., in preparation.
  5. Anco S.C., Wolf T., Some symmetry classifications of hyperbolic vector evolution equations, J. Nonlinear Math. Phys., 2005, V.12, suppl. 1, 13-31, Erratum, J. Nonlinear Math. Phys., 2005, V.12, 607-608, nlin.SI/0412015.
  6. Athorne C., Fordy A., Generalised KdV and mKdV equations associated with symmetric spaces, J. Phys. A: Math. Gen., 1987, V.20, 1377-1386.
  7. Athorne C., Local Hamiltonian structures of multicomponent KdV equations, J. Phys. A: Math. Gen., 1988, V.21, 4549-4556.
  8. Bakas I., Park Q.-H., Shin H.-J., Lagrangian formulation of symmetric space sine-Gordon models, Phys. Lett. B, 1996, V.372, 45-52, hep-th/9512030.
  9. Bishop R., There is more than one way to frame a curve, Amer. Math. Monthly, 1975, V.82, 246-251.
  10. Chou K.-S., Qu C., Integrable equations arising from motions of plane curves, Phys. D, 2002, V.162, 9-33.
  11. Chou K.-S., Qu C., Integrable motion of space curves in affine geometry, Chaos Solitons Fractals, 2002, V.14, 29-44.
  12. Chou K.-S., Qu C., Integrable equations arising from motions of plane curves. II, J. Nonlinear Sci., 2003, V.13, 487-517.
  13. Chou K.-S., Qu C., Motion of curves in similarity geometries and Burgers-mKdV hierarchies, Chaos Solitons Fractals, 2004, V.19, 47-53.
  14. Dorfman I., Dirac structures and integrability of nonlinear evolution equations, Wiley, 1993.
  15. Foursov M.V., Classification of certain integrable coupled potential KdV and modified KdV-type equations, J. Math. Phys., 2000, V.41, 6173-6185.
  16. Helgason S., Differential geometry, Lie groups, and symmetric spaces, Providence, Amer. Math. Soc., 2001.
  17. Kobayashi S., Nomizu K., Foundations of differential geometry, Vols. I and II, Wiley, 1969.
  18. Olver P.J., Applications of Lie groups to differential equations, New York, Springer, 1986.
  19. Pohlmeyer K., Rehren K.-H., Reduction of the two-dimensional O(n) nonlinear s-model, J. Math. Phys., 1979, V.20, 2628-2632.
  20. Mari Beffa G., Sanders J., Wang J.-P., Integrable systems in three-dimensional Riemannian geometry, J. Nonlinear Sci., 2002, V.12, 143-167.
  21. Sanders J., Wang J.-P., Integrable systems in n dimensional Riemannian geometry, Mosc. Math. J., 2003, V.3, 1369-1393.
  22. Sanders J., Wang J.-P., J. Difference Equ. Appl., 2006, to appear.
  23. Sergyeyev A., The structure of cosymmetries and a simple proof of locality for hierarchies of symmetries of odd order evolution equations, in Proceedings of Fifth International Conference "Symmetry in Nonlinear Mathematical Physics" (June 23-29, 2003, Kyiv), Editors A.G. Nikitin, V.M. Boyko, R.O. Popovych and I.A. Yehorchenko, Proceedings of Institute of Mathematics, Kyiv, 2004, V.50, Part 1, 238-245.
  24. Sergyeyev A., Why nonlocal recursion operators produce local symmetries: new results and applications, J. Phys. A: Math. Gen., 2005, V.38, 3397-3407, nlin.SI/0410049.
  25. Sergyeyev A., Demskoi D., The Sasa-Satsuma (complex mKdV II) and the complex sine-Gordon II equation revisited: recursion operators, nonlocal symmetries and more, nlin.SI/0512042.
  26. Sharpe R.W., Differential geometry, New York, Springer-Verlag, 1997.
  27. Sokolov V.V., Wolf T., Classification of integrable vector polynomial evolution equations, J. Phys. A: Math. Gen., 2001, V.34, 11139-11148.
  28. Tsuchida T., Wolf T., Classification of polynomial integrable systems of mixed scalar and vector evolution equations. I, J. Phys. A: Math. Gen., 2005, V.38, 7691-7733, nlin.SI/0412003.
  29. Wang J.-P., Symmetries and conservation laws of evolution equations, PhD Thesis, Vrije Universiteit, Amsterdam, 1998.
  30. Wang J.-P., Generalized Hasimoto transformation and vector sine-Gordon equation, in SPT 2002: Symmetry and Perturbation Theory (Cala Gonone), Editors S. Abenda, G. Gaeta and S. Walcher, River Edge, NJ, World Scientific, 2002, 276-283.

Previous article   Next article   Contents of Volume 2 (2006)